Kentucky, 2013

Lightning Strike in Kentucky, June 16, 2013

June 16, 2013 · NWS PAH · 1 event in 1 county or zone

A thunderstorm with intense lightning passed across the Hopkinsville area. The storm occurred ahead of a cold front that was crossing Missouri and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm with intense lightning passed across the Hopkinsville area. The storm occurred ahead of a cold front that was crossing Missouri and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 1:48 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 1:48 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 133 PM CDT SUN JUN 16 2013

MODELS HAVE DONE A DECENT JOB DEPICTING THAT CONVECTION JUST NOW
INTO SRN IL/SW IN/AND SE MO WOULD BE DECREASING WITH TIME.
GENERALLY WILL STICK WITH LOWER POPS GIVEN THERE IS NO SPECTACULAR
SIGNALS SUGGESTING OTHERWISE THROUGH TONIGHT. IN FACT...NUMERICAL
GUIDANCE...THE SREF AND NAM SUGGEST CHANCES LOWER FOR CONVECTION
MONDAY THAN PREVIOUSLY THOUGHT AS WELL...SAVE FOR MAYBE SOUTHERN
PORTIONS OF SEMO INTO WRN KY. PLAN ON LOWERING POPS BUT MAINTAINING
LIKELY POPS ACROSS ROUGHLY THE SRN 1/2 OF THE AREA. CHANCES WILL
DECREASE FROM WEST TO EAST MONDAY NIGHT AND EARLY TUESDAY
MORNING...WITH DRY WEATHER FORECAST BY TUESDAY AFTERNOON AND
EVENING. USED A BLEND OF SREF BIAS CORRECTED/NAM-GFS MOS AND
PREVIOUS FORECAST NUMBERS FOR TEMPS.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 248 PM CDT SUN JUN 16 2013

BY EARLY WEDNESDAY...THE AXIS OF BEST MOISTURE AND INSTABILITY
SHOULD BE SUPPRESSED TO THE SOUTH AND WEST OF THE FORECAST AREA AS
THE CORE OF HIGH PRESSURE SETTLES OVER THE GREAT LAKES INTO THE OHIO
VALLEY. UNDER THE INFLUENCE OF THIS HIGH...SLIGHTLY COOLER AND LESS
HUMID WEATHER WILL BE THE RULE MID WEEK.

THURSDAY THROUGH SUNDAY...A GRADUAL WARMING TREND IS EXPECTED AS AN
UPPER LEVEL RIDGE BUILDS EAST FROM THE PLAINS. AS THIS OCCURS...
FORECAST CONFIDENCE LESSENS SOMEWHAT GIVEN THE RATHER INCONSISTENT
FORECAST OF SPORADIC CONVECTIVE ACTIVITY DEPICTED BY SOME MODELS...
THE GFS AND GEM IN PARTICULAR. HOWEVER...THE ECMWF IS RELATIVELY
CONSISTENT IN ITS DRY SIGNAL THROUGH LATE WEEK. CONSEQUENTLY...WHILE
THE DEVELOPMENT OF ISOLATED THUNDERSTORMS CANNOT BE COMPLETELY RULED
OUT THURSDAY INTO THE WEEKEND...THE INFLUENCE OF THE BUILDING RIDGE
SHOULD HELP TO KEEP ANY ACTIVITY TO A MINIMUM.

AS FOR TEMPERATURES...THE MODELS REMAIN IN GOOD AGREEMENT WITH A
WARMING TREND LATE WEEK INTO THE WEEKEND. HIGHS ABOVE THE 90 DEGREE
MARK ARE FORECAST OVER THE WEEKEND. BY SUNDAY...THIS MAY RESULT IN
AFTERNOON HEAT INDEX READINGS NEAR THE CENTURY MARK.

&&

.AVIATION...
ISSUED AT 133 PM CDT SUN JUN 16 2013

WILL ONLY CARRY VCTS THROUGH EARLY EVENING GIVEN UNCERTAINTY AND
CONVECTIVE TRENDS TO THE WNW SUGGEST A DIMINISHING ASPECT.
OTHERWISE JUST SOME SCT-BKN CLOUDS MAINLY MID AND HIGH AND LIGHT
WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 16, 2:10 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT SUN JUN 16 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 AM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL SLOWLY INCREASE ACROSS THE QUAD STATE REGION
TODAY. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED MONDAY THROUGH TUESDAY MORNING...
WITH THE BEST CHANCE FOR THUNDERSTORMS...INCLUDING STRONG STORMS...
ON MONDAY. STRONG WIND IS THE PRIMARY EXPECTED HAZARD WITH THE
STORMS...HOWEVER LOCALLY HEAVY RAIN AND LIGHTNING ARE ALSO
POTENTIAL HAZARDS.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Special weather statement, Jun 16, 1:18 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SUN JUN 16 2013

INZ082-087-161945-
PIKE IN-WARRICK IN-
218 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND
SOUTHEASTERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 245 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF FOLSOMVILLE...OR 12 MILES
SOUTHEAST OF OAKLAND CITY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN WARRICK AND EXTREME
  SOUTHEASTERN PIKE COUNTIES...NEAR AND JUST EAST OF SPURGEON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 16, 2:32 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SUN JUN 16 2013

ILZ085-086-089-090-162115-
JOHNSON IL-POPE IL-SALINE IL-WILLIAMSON IL-
332 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...
SOUTHWESTERN SALINE...EXTREME NORTHWESTERN POPE AND EXTREME
NORTHEASTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 415 PM
CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CREAL SPRINGS...OR 12 MILES
SOUTHEAST OF MARION...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CARRIER MILLS AND STONEFORT ALONG HIGHWAY 45.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 16, 2:44 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN JUN 16 2013

ILZ082-083-085>087-089>091-INZ085>088-KYZ007-010-014>016-018>021-
162245-
HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-
POSEY-VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-UNION KY-
WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...MCLEANSBORO...CARMI...HERRIN...
HARRISBURG...SHAWNEETOWN...VIENNA...GOLCONDA...ELIZABETHTOWN...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...
MARION...MORGANFIELD...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE
344 PM CDT SUN JUN 16 2013

...SCATTERED STRONG STORMS THIS AFTERNOON...

AT 340 PM...RADAR SHOWED A NARROW BAND OF STRONG STORMS FROM NEAR
HARRISBURG ILLINOIS TO BETWEEN HENDERSON AND OWENSBORO KENTUCKY.
THE ACTIVITY WAS DRIFTING EAST TO SOUTHEAST WITH INDIVIDUAL STORMS
MOVING EAST UP TO 25 MPH.

THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS 35 TO 45 MPH...SMALL
HAIL AND VERY HEAVY RAINFALL AS THE ACTIVITY CONTINUES TO AFFECT
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY...ESPECIALLY THOSE COMMUNITIES NEAR THE OHIO RIVER AND
THE OHIO...WABASH RIVER CONFLUENCE THROUGH 500 PM.

The radar

The Ft Campbell radar (KHPX), 21 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Christian

When
June 16, 5:50 PM CST
Where
Christian County, Hopkinsville
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
36.850, -87.480

A man received non life-threatening injuries when he was struck by lightning on a golf course. One of his socks was burned. He was transported to a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451191.